Topic: So frustrated

Eating has started to be an anxiety producing ordeal for both of us.  Chris is hungry almost all of the time, but he's nauseated too.  He's keeping very little food down and we're getting scared.  He's lost 15 lbs. so far.  He takes Zofran and Reglan every day, as well as Ativan.  Seems like additional Ativan daily has started to help a little, but with a Fentanyl patch on and additional oxycodone for breakthrough pain, he's frequently out of it.  I was hoping he would get used to the sedating effects and get back to his normal "alert" self, but not so far.  Any helpful hints would be most appreciated.  BTW,  we're not even sure why this is happening so frequently, as his bilirubin is down to 3.  When he was in the 8-12 range, he wasn't like this.  The oxaliplatin/5FU combo brought it down nicely.  He's been on it for a couple months so I don't think the chemo is the culprit.  He's having weekly paracenteses for approx. 4-5 liters each time and he feels much better afterwards, but still vomits, so the fullness isn't the problem.  So what is it???

Re: So frustrated

Gosh, I am so sorry for what Chris is going through. I am at a loss as to why. Hve you talked to the ONC, he would be the one who can help with this. He is taking quite a few different RX could one of them be causing the nausea? I think a talk with the ONC is in order. Wishing you the best and I hope they can find an answer to this. Be strong!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: So frustrated

Has Chris ever tried Compazine. It works best for my Lauren's nausea. Also chewing mint gum or sucking on mint candy helps. I hope you find something that helps.

-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: So frustrated

Dianne.....We see this often on this site.  Patients with ascites due to cancer (peritoneal carcinomatosis) also suffer from fatigue or weight loss. The nausea and vomiting may very well be due to the obstruction caused by metastases.  Is Chris able to hold down liquids?  If so then you might want to purée foods (low salt or no salt) and see how he does.  High protein shakes may also help.  Often times though the nausea and vomiting can be so severe that only sedation allows for a level of comfort not otherwise achievable.  It becomes a bit of a balancing act:  no salt and few liquids due to the ascities, little or no solid food due to obstruction and pain and nausea vs. comfort with sedation.  But, Dianne, we never know until we try and tweak a bit here and there. It worked for my husband and I wish the same for Chris.  Thinking of you and sending all my best wishes your way.

Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: So frustrated

Thanks for your responses.  I think we're getting a bit of a handle on it.  The oncologist told him to increase dose of Zofran.  He had a dose of Oxali/5FU this week and ironically, he's vomiting less than usual. Could be those IV anti-emetics they give prior to chemo.  I figure it must be the disease that's causing it.  It sure is a bad actor sad

Re: So frustrated

My son had the same issues.  His weight loss was drastic and quick.  He tried all of the natural path and pharmaceutical options but nothing worked and he continued losing.  We live in Ca. and a friend brought over a vaporizer with marijuana.  Within 10 minutes he wasn't just eating he was enjoying the food and holding it down.  Absolutely amazing.  There is a pill form that the MD can prescribe.  It does not work as quickly or as well but it is available.  His Naturopath Doctor said the real thing, as long as grown organically, has numerous benefits beyond nausea control.  In my sons case I do believe it truly is medicine as he has not only been able to conquer the nausea but has also gained some weight back.  He uses such a small amount at a time you would not know if he didn't tell you.  I hope this helps, just another option.

Re: So frustrated

The legal prescription drug is called megasce. My doctors prescribed it for me. Intersting story, I met a women who had a brother who was battling esphogas cancer and couldn't eat, soo she asked what she refered to as "questionable people" if they could get her brother marijuana and it worked miracles!! He ate whole a pizza and felt great!! I did tell her about megasce, she was very nervous about doing illegal activities, but she would do any thing for her brother!! The interesting part of the story is this conversation took place in a TJMAXX dressing room!! You have to spread HOPE, where ever you are!
Lots of prayers-Cathy

Re: So frustrated

I understand.  We made my son go immediately and get a card.  I use to have such a skeptical attitude regarding the true medicinal use.  I am now a true believer and a huge supporter after having seen the remarkable results.  And like your friend, I will do anything to help my son.

Re: So frustrated

Thank you for that suggestion.  Will ask oncologist about adding that med.  I have no idea how I would go about getting marijuana here which I'm sure you know is illegal in this state (PA).  It's all just so ridiculous.  I'll bet that within 10 years, it will no longer be an issue in ANY state. Nor should it be.  Alcohol's more dangerous.
                                                             Dianne

Re: So frustrated

Dianne-

I dot not have CC, my mother did.  However, I can relate in this topic odly because I too took Reglan.  When I had my daughter I for some reason quick producing breastmilk and the doctor prescribed me Reglan.  It was supposed to help increase breastmilk.  So very odd, I know.  However, I took it for 2 weeks hoping my system would adjust and it would work.  I was absolutley miserable, with diziness, blurry vision, nausea and just yucky.  It was so bad, I could sit 5 feet from the tv and couldn't make out what was on.  I couldn't drive and just felt completely out of it.  I did quit taking it and felt much better.  Not long after that was when the commercial came out that Reglan was linked to Tardive Dyskensia (not sure on spelling).  Anyway, sorry if this didn't help at all, I just know I didn't feel even close to "normal" when I took it for the short period of time.  Hope you can get the information you're looking for.

God Bless,
Ash

"I have fought the good fight, I have finished the race, I have kept the faith."         II Timothy 4:7
"I'll Be" Momma - 8.10.2011

Re: So frustrated

Thanks Ashley.  I think we will start cutting back on the Reglan and see what happens.  Maybe too many drugs in the mix, they will interact with each other and not usually in a good way.
                         Dianne

Re: So frustrated

Dianne, just a suggestion that you never add or cut on an RX without calling the ONC.
CC is so strange, yes strange and rare, you want to make sure you get OKs from the ONC.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: So frustrated

Dianne,

Ask the oncologist if you can replace Reglan with Compazine. Both have the same purpose: control nausea in between Zofran dozes. If I remember correctly, our oncology nurse told us that some people tolerate Compazine much better than Reglan.

Note though, it's VERY important not to take Reglan and Compazine together. They interact with each other. The side effects (tardive syskinesia) can be sever and irreversible.

Eli

Re: So frustrated

Dianne,
The compazine was the only thing that worked for me. Hope things improve soon for your family.
Lisa

This Information Is Not Intended Nor Implied To Be A Substitute For Professional Medical Advice. You Should Always Seek The Advice Of Your Physician Or Other Qualified Health Care Provider

Re: So frustrated

Well, it seems that the nausea and vomiting has eased off.  He'll be seeing the Dr. next week before chemo so we can talk to him then about switching out compazine for the reglan.  Thanks for all your suggestions.
                                                   Dianne